Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 108, NWS Lincoln, IL

June 13, 2005Coles County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 13, 2005, 8:04 PM CDT for Coles County, Illinois. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2005, 8:04 PM CDT (01:04 UTC)
Expired
Jun 13, 2005, 8:45 PM CDT
In force
41 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Coles County, IL

The radar

The Lincoln radar (KILX), 114 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:15 PM CDTTSTM WND DMGCharleston, ILTREE DOWN ON HOUSE IN CHARLESTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 1:10 PM CDTSevere Thunderstorm WatchSPC8 hr
Jun 13, 6:35 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 140104
SVRILX
ILC029-140145-
/O.NEW.KILX.SV.W.0108.050614T0104Z-050614T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
804 PM CDT MON JUN 13 2005

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLES COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 845 PM CDT

* AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MATTOON...AND WAS MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HUMBOLDT
  CHARLESTON
  ASHMORE
  RARDIN
  OAKLAND

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3961 8845 3938 8842 3941 8803 3967 8800

$$

BARNES
2 follow-up statements
000 
WWUS53 KILX 140125
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
825 PM CDT MON JUN 13 2005

ILC029-140145-
/O.CON.KILX.SV.W.0108.000000T0000Z-050614T0145Z/
COLES-
825 PM CDT MON JUN 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CDT FOR COLES
COUNTY...

AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM RARDIN TO LERNA...OR ALONG A
LINE EXTENDING FROM 10 MILES NORTH OF CHARLESTON TO 7 MILES SOUTHEAST
OF MATTOON...MOVING EAST AT 30 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  LERNA.
  RARDIN.
  CHARLESTON.
  OAKLAND.
  ASHMORE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3961 8845 3938 8842 3941 8803 3967 8800

$$

BARNES
000 
WWUS53 KILX 140145
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
845 PM CDT MON JUN 13 2005

ILC029-140155-
/O.EXP.KILX.SV.W.0108.000000T0000Z-050614T0145Z/
COLES-
845 PM CDT MON JUN 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR COLES COUNTY EXPIRES AT 845 PM
CDT...

AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM. REMAIN 
ALERT TO THE POSSIBILITY OF MORE SEVERE WEATHER.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3961 8845 3938 8842 3941 8803 3967 8800

$$

BARNES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:00 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jun 13, 3:00 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT MON JUN 13 2005

.DISCUSSION...
SHORT TERM...TONIGHT THROUGH WEDNESDAY...
MORNING CONVECTION OVER MISSOURI HAS WEAKENED AS IT MOVED INTO
CENTRAL ILLINOIS. AIRMASS IS QUITE UNSTABLE ALONG AND SOUTH OF THE
RESULTING OUTFLOW BOUNDARY...AND NEW COVECTION HAS RECENTLY
DEVELOPED ALONG THIS LINE FROM EAST OF ST LOUIS TO NORTHWEST OF
PADUCAH. THIS ACTIVITY SHOULD CONTINUE TO INCREASE THROUGH THE
EVENING OVER THE SOUTHEASTERN PARTS OF THE FORECAST AREA WHERE A
SEVERE THUNDERSTORM WATCH IS IN EFFECT. ALTHOUGH THE AIRMASS HAS
STABILIZED FURTHER NORTH...RECOVERY SHOULD TAKE PLACE WITH TIME AS
THERE IS STILL QUITE A BIT OF SUNSHINE LEFT. THEREFORE EXPECT THE
NEW CONVECTION DEVELOPING OVER CENTRAL MISSOURI TO INCREASE AND MOVE
NORTHEASTWARD TOWARD JACKSONVILLE AND SPRINGFIELD. ADDITIONAL
THUNDERSTORM ACTIVITY IS ALSO EXPECTED OVER NORTHEAST MISSOURI AND
EASTERN IOWA...WHICH WILL AFFECT OUR NORTHWESTERN COUNTIES.
OVERALL...THE EXPERIMENTAL WRF MODEL HAS A GOOD HANDLE ON THINGS AND
WILL FOLLOW ITS LEAD TONIGHT. WILL CARRY LIKELY POPS EVERYWHERE THIS
EVENING...FOLLOWED BY DECREASING POPS WEST TO EAST AFTER MIDNIGHT.

THE NEW 18Z ETA AGREES WITH THE OLD GFS IN PUSHING THE MAIN COLD
FRONT THROUGH THE AREA TUESDAY MORNING. UNTIL THEN...WILL HOLD ON TO
CHANCE POPS FOR SOME MORNING SHOWERS IN THE EASTERN AREAS. DURING
THE AFTERNOON...THE UPPER LOW WILL BE MOVING ACROSS NORTHERN
ILLINOIS WHICH WILL CAUSE THE AIRMASS TO BECOME SOMEWHAT UNSTABLE
DUE TO COLD ADVECTION ALOFT. HOW MUCH OF THIS POTENTIAL INSTABLILITY
WE SEE WILL DEPEND HEAVILY ON HOW LONG THE CLOUDS HANG ON...BUT IT
IS WORTH KEEPING 20 POPS OVER THE ENTIRE AREA TUESDAY AFTERNOON FOR
ISOLATED THUNDERSTORMS.

THE UPPER SYSTEM WILL BE MOVING SLOWLY ACROSS THE LOWER GREAT LAKES
ON WEDNESDAY...WITH A COOLER AND DRIER AIRMASS OVERSPREADING
ILLINOIS IN ITS WAKE.

LONG TERM...THURSDAY THROUGH MONDAY...
LARGE SURFACE RIDGE IS EXPECTED TO BECOME INTRENCHED OVER THE
MIDWEST AS THE UPPER PATTERN TRANSITIONS INTO A RIDGE-WEST/
TROUGH-EAST CONFIGURATION. THIS WILL PROVIDE TEMPERATURES AT MORE
SEASONABLE READINGS. ALTHOUGH THE RIDGE WILL REMAIN IN PLACE INTO
EARLY NEXT WEEK...SLOW AIRMASS MODIFICATION WILL LEAD TO SLOWLY
RISING TEMPERATURES SATURDAY THROUGH MONDAY. NO PRECIPITATION IS
EXPECTED DURING THIS TIMEFRAME.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

04
Hazardous weather outlook, Jun 13, 10:45 AM CDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1045 AM CDT MON JUN 13 2005

ILZ027>031-036>038-040>042-047>051-141100-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...GALESBURG...HAVANA...
JACKSONVILLE...LINCOLN...PEORIA AND SPRINGFIELD
1045 AM CDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR ALL OF CENTRAL ILLINOIS. A VERY UNSTABLE AIR MASS
COMBINED WITH FAVORABLE WIND CONDITIONS THIS AFTERNOON...WILL SET
THE STAGE FOR THE DEVELOPMENT OF ROTATING THUNDERSTORMS. THESE
STORMS WILL BE MORE LIKELY WEST OF I-55 WHERE THE POSSIBILITIES OF
TORNADOES AND LARGE HAIL WILL BE HIGHER THIS AFTERNOON. THE STORMS
THAT DEVELOP THIS EVENING ARE EXPECTED TO BECOME BOW SHAPED...WITH A
HIGHER LIKELIHOOD OF DAMAGING WINDS FROM THOSE STORMS. WINDS MAY
REACH OVER 70 MPH IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL KEEP SHOWERS ACROSS
MUCH OF ILLINOIS ON TUESDAY AND WEDNESDAY. SOME THUNDERSTORMS MAY
DEVELOP IN THE COOLER AIR...BUT NO SEVERE WEATHER IS EXPECTED. DRY
CONDITIONS WILL PREVAIL THURSDAY THROUGH SUNDAY AS HIGH PRESSURE
TAKES CONTROL OF THE WEATHER PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 1 PM THIS AFTERNOON AND
CONTINUE THROUGH MIDNIGHT

ILZ043>046-052>057-061>063-066>068-071>073-141100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-
RICHLAND-SHELBY-VERMILION-
INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE...DECATUR...
EFFINGHAM...FLORA...LAWRENCEVILLE...MATTOON...
SHELBYVILLE AND TAYLORVILLE
1045 AM CDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR ALL OF EASTERN ILLINOIS. A VERY UNSTABLE AIR MASS
COMBINED WITH FAVORABLE WIND CONDITIONS...WILL SET THE STAGE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE MAIN SEVERE
WEATHER THREAT WILL BE DAMAGING WIND GUSTS...WITH THE HIGHEST RISK
OF TORNADOES WEST OF I-55. THE STORMS THAT DEVELOP THIS EVENING ARE
EXPECTED TO BECOME BOW SHAPED...WITH A HIGHER LIKELIHOOD OF DAMAGING
WINDS FROM THOSE STORMS. WINDS MAY REACH OVER 70 MPH IN THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL KEEP SHOWERS ACROSS
MUCH OF ILLINOIS ON TUESDAY AND WEDNESDAY. SOME THUNDERSTORMS MAY
DEVELOP IN THE COOLER AIR...BUT NO SEVERE WEATHER IS EXPECTED. DRY
CONDITIONS WILL PREVAIL THURSDAY THROUGH SUNDAY AS HIGH PRESSURE
TAKES CONTROL OF THE WEATHER PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM THIS AFTERNOON AND
CONTINUE THROUGH MIDNIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

SHIMON/HUETTL

In the hours before

Local storm report, Jun 13, 7:17 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
717 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND GST     DECATUR                 39.85N 88.93W
06/13/2005  58 MPH           MACON              IL   OFFICIAL NWS OBS

&&

CHS
Local storm report, Jun 13, 7:24 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
724 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             1 N BELLFLOWER          40.35N 88.53W
06/13/2005  1.75 INCH        MCLEAN             IL   EMERGENCY MNGR

&&

CHS
Local storm report, Jun 13, 7:37 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
737 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND DMG     CHATHAM                 39.67N 89.70W
06/13/2005                   SANGAMON           IL   NWS EMPLOYEE

            NUMEROUS TREES DOWN IN TOWN, SOME MINOR HOUSE DAMAGE.

&&

CHS
Local storm report, Jun 13, 7:53 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
753 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     CLINTON                 40.15N 88.96W
06/13/2005                   DE WITT            IL   EMERGENCY MNGR

            TREE LIMBS DOWN ACROSS THE COUNTY...SOME ON CARS.

0705 PM     HAIL             CLINTON                 40.15N 88.96W
06/13/2005  0.75 INCH        DE WITT            IL   EMERGENCY MNGR

&&

CHS
Local storm report, Jun 13, 7:58 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
758 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     NIANTIC                 39.85N 89.17W
06/13/2005                   MACON              IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

0653 PM     TSTM WND DMG     WARRENSBURG             39.93N 89.06W
06/13/2005                   MACON              IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

0658 PM     TSTM WND DMG     DECATUR                 39.85N 88.93W
06/13/2005                   MACON              IL   EMERGENCY MNGR

            ROOF BLOWN OFF BUSINESS.

&&

CHS
Local storm report, Jun 13, 8:03 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
803 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     MAHOMET                 40.19N 88.40W
06/13/2005                   CHAMPAIGN          IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

&&

CHS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:05 PM CDTSevere Thunderstorm WarningILXDeWitt, McLean40 min
Jun 13, 7:05 PM CDTSevere Thunderstorm WarningILXMoultrie, Shelby55 min
Jun 13, 7:08 PM CDTTornado WarningILXMacon, Piatt24 min
Jun 13, 7:29 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion64 min
Jun 13, 7:41 PM CDTSevere Thunderstorm WarningILXDouglas50 min
Jun 13, 8:17 PM CDTSevere Thunderstorm WarningILXEdgar58 min
Jun 13, 10:41 PM CDTSevere Thunderstorm WarningILXSangamon64 min
Jun 14, 1:31 AM CDTFlash Flood WarningILXMacon, Piatt6 hr
Jun 14, 1:56 AM CDTSevere Thunderstorm WarningILXVermilion35 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.